New York, 2022

Damaging Winds in New York, June 16, 2022

June 16, 2022 · NWS BTV · 7 events in 2 counties and zones

Scattered thunderstorms developed during the afternoon of June 16th across a very warm and humid unstable airmass across Ontario and moved east across far northern NY into the Champlain Valley. Isolated to scattered reports of damaging wind occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Scattered thunderstorms developed during the afternoon of June 16th across a very warm and humid unstable airmass across Ontario and moved east across far northern NY into the Champlain Valley. Isolated to scattered reports of damaging wind occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 16, 2:49 PM EST, 46 minutes earlier.

Area forecast discussion, Jun 16, 2:49 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
349 PM EDT Thu Jun 16 2022

.SYNOPSIS...
A cold front will bring scattered showers to the region with strong
to severe thunderstorms possible across portions of northern New
York. Another round of showers and isolated thunderstorms will be
possible on Friday, with cooler and continued unsettled conditions
expected on Saturday. Sunday will be drier but still cool for mid
June.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 347 PM EDT Thursday...Scattered showers and thunderstorms have
been occurring over much of eastern Ontario/southwestern Quebec this
afternoon, ahead of a cold front which stretches from near Ottawa
down through the Finger Lakes region and central PA. The front will
continue to slowly push this activity eastward, and it should reach
the St Lawrence Valley by late this afternoon. SB CAPE values are
quite impressive (the latest LAPS indicates 3000+ j/kg), and with
temperatures in the mid 80s and dewpoints around 70, it's not hard
to see why. Meanwhile, 0-6km wind shear of 35 to 40 kt blankets the
area. Therefore, we still anticipate strong/severe thunderstorms to
affect the St Lawrence Valley and western portions of the northern
Adirondacks, particularly from 4 pm to 6 pm. With fairly
unidirectional flow, the main threat from these storms would be
damaging winds along with briefly heavy rainfall, but an isolated
tornado or two cannot be ruled out. Tornado Watch 376 remains in
effect for Franklin and St Lawrence Counties in NY until 11 pm.

The instability gradient is quite sharp, so these storms will weaken
as they head eastward across the Adirondacks and into the Champlain
Valley/VT. Just how quickly/how much they weaken is uncertain, so
they will need to be monitored closely. Regardless, the
showers/thunderstorms will continue through the evening and should
wane by midnight or so as the cold front makes its way eastward
toward the CT River Valley. Much drier air will follow the front, so
expect we'll see a break in the precipitation for a little while
late tonight into early Friday. The strong south winds will turn to
the west behind the front as well, and while they'll subside
somewhat, it will remain breezy overnight. Lows will be in the upper
50s to mid 60s.

A secondary cold front will cross the region early Friday as the
upper trough sinks southward toward the international border.
Showers will develop in response, especially over the northern
mountains and into eastern Vermont, but with the aforementioned dry
air over the area, activity will remain scattered in nature. There
will be some instability around as low level lapse rates will
steepen, though a warm layer at 10-15 kft will limit CAPE values
somewhat. Still, some rumbles of thunder will be possible.
Otherwise, it'll be another breezy day, with west winds gusting to
25-30 mph. Highs will range from the mid 70s to the lower 80s. The
main core of the low will push out of Canada and into our northern
areas overnight, along with another, stronger cold front. Hence
we'll see another surge in showers after a brief break late Friday
afternoon, especially over the northern mountains. Temperatures will
drop very sharply during the evening as winds turn to the northwest.
Overnight lows will mainly be in the 40s, but some 30s will be
possible in the usual cold-prone locations. The high peaks of the
Adirondacks may even get cold enough for snow, though with little/no
moisture in the snow growth zone, riming would be more likely.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 347 PM EDT Thursday...The axis of the longwave trough will be
over the North Country Saturday and will shift eastward Saturday
night as upper low circulation swings through the trough's base and
along the international border. Continued chances of showers are
expected for Saturday before diminishing Saturday night. The bigger
story will be the much colder temperatures with afternoon highs in
the mid/upper 50s to around 60 degrees; roughly 20-25 degrees cooler
than Friday afternoon's highs. Coupled with breezy northerly winds
and conditions will feel a little brisk for the second half of June.
Dew points along ridges will dip to around freezing while 850mb
temperatures drop to around 0C Saturday night with non-zero
potential for non-accumulating light snow along area peaks. The
limiting factor will be that moisture will be exiting. Deterministic
models remain split for how cool the cold pool will be and how far
colder air aloft drops south with GFS/NAM being on the colder side
and Canadian/Euro being warmer. A middle ground approach continues
to be utilized.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 347 PM EDT Thursday...Drier and cool conditions continue to be
favored for Sunday with the region between the exiting upper low and
approaching ridging over the Great Lakes region. With deep synoptic
features in place, northerly winds across the North Country will
remain breezy with gusts 20-30 mph. The other trend will be for
warming temperatures as ridging edges nearer with highs warming from
mid/upper 60s on Sunday to upper 70s/low 80s by midweek. Surface
instability will increase Tuesday and could result in a few showers.
At some point, currently expected Wednesday into Thursday which is a
delay from previous the previous forecast by about 6-12 hrs, a
frontal feature on the eastern periphery of the heat ridge will
begin to push through the Northeast bringing chances of rain
showers. It's feasible that some rumbles of thunder will accompany
the front, especially given temperatures warming into the upper 70s
and low 80s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...Mainly VFR conditions will prevail through
the period with the exception of in and around thunderstorms where
brief IFR vsby and MVFR ceilings are likely.The strongest storms
this afternoon will likely affect KMSS and KSLK where strong to
damaging winds are possible. Eastward, just general thunder is
expected but the prevailing winds will be gusty up to 30 kt
locally at KBTV and 25 kt elsewhere. Post frontal passage, areas
of LLWS are likely after 02Z. Local MVFR ceilings will be possible
late tonight into early Friday as a secondary front brings
scattered showers, mainly over northern areas. Otherwise, skies
become SCT after 06z and remain so through the rest of the TAF
period.

Outlook...

Friday Night: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Saturday: Mainly MVFR, with areas VFR possible. Chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. Slight chance SHRA.
Tuesday: VFR. Slight chance SHRA.

&&

.MARINE...
A Lake Wind Advisory remains in effect for Lake Champlain. South
winds of 20 to 30 kt are expected to continue through sunset
today and then lessen to around 20 kt overnight. Waves will be
2 to 4 ft.

&&

.EQUIPMENT...
KTYX radar remains down until further notice as technicians are
awaiting parts. Time of return to service is unknown at this
time.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings
SHORT TERM...Boyd
LONG TERM...Boyd
AVIATION...Hastings
MARINE...WFO BTV
EQUIPMENT...WFO BTV
Hazardous weather outlook, Jun 16, 1:52 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
252 PM EDT Thu Jun 16 2022

NYZ026-027-029-030-087-171900-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-
252 PM EDT Thu Jun 16 2022

...TORNADO WATCH 376 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-031-034-035-VTZ001>011-016>021-171900-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
Western Windsor-Eastern Windsor-
252 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 16, 3:13 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Burlington VT
413 PM EDT Thu Jun 16 2022

NYZ026-027-029-087-162215-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southwestern St. Lawrence-
Including the cities of Massena, Norfolk, Fort Covington, Malone,
South Colton, Star Lake, Ogdensburg, Potsdam, and Gouverneur
413 PM EDT Thu Jun 16 2022

...Severe Thunderstorms Expected across the Saint Lawrence Valley
late this Afternoon...

Thunderstorms are beginning to move into the region and will
quickly become severe, capable of producing damaging winds, large
hail up to one inch, frequent lightning, and a possible tornado.
Keep aware of any warnings that are issued. A tornado watch
remains in effect until 11 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
June 16, 3:35 PM EST
Where
St. Lawrence County, 2.02 mi NE of Louisville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.920, -75.000

Trees and powerlines down across Willard road.

Thunderstorm Wind, St. Lawrence

When
June 16, 3:42 PM EST
Where
St. Lawrence County, 1.2 mi NW of Massena
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
44.940, -74.890

Trees and powerlines down across Cornell Avenue and other locations.

Thunderstorm Wind, St. Lawrence

When
June 16, 3:48 PM EST to 3:50 PM EST
Where
St. Lawrence County, 1.47 mi NNE of Hammond
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.470, -75.670

Numerous trees and power lines down across the Hammond area including Route 37 and neighboring roads.

Thunderstorm Wind, St. Lawrence

When
June 16, 4:12 PM EST to 4:13 PM EST
Where
St. Lawrence County, Langdon Corners
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
44.570, -75.080

Powerlines down and tree damage along Route 68 between Pike Road and Morrill Road.

Thunderstorm Wind, St. Lawrence

When
June 16, 4:20 PM EST
Where
St. Lawrence County, 0.49 mi W of Colton
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
44.550, -74.940

Widespread trees and utility lines damaged in Colton and neighboring communities.

Thunderstorm Wind, Franklin

When
June 16, 4:40 PM EST
Where
Franklin County, St Regis Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
44.670, -74.530

Several trees and power lines down in the St. Regis Falls area.

Thunderstorm Wind, Franklin

When
June 16, 4:50 PM EST
Where
Franklin County, 1.47 mi NNE of Constable
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
44.950, -74.270

Tree down along Fountain Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021029, 1021030, 1021031, 1021032, 1021033, 1021034, 1021035.